Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 254, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 23, 2007, 10:08 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2007, 10:08 AM CDT (15:08 UTC)
- Expired
- Mar 23, 2007, 4:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 12:27 PM CDT | FLASH FLOOD | 3 Se Columbus, KS | FLOODING REPORTED OVER CLEMS ROAD EAST OF HIGHWAY 69 ALONG THE TRIBUTARIES OF BRUSH CREEK. |
| Mar 23, 3:00 PM CDT | FLASH FLOOD | 3 E Weir, KS | ROAD FLOODED AT THE INTERSECTION OF HIGHWAY 69 AND HIGHWAY 103. |
| Mar 23, 3:00 PM CDT | FLASH FLOOD | 4 W Lawton, KS | ROADS FLOODED 6 FEET DEEP EAST AND WEST OF THE INTERSECTION OF LAWTON ROAD AND NORTHWEST 40TH. |
| Mar 23, 3:15 PM CDT | FLASH FLOOD | 4 N Columbus, KS | PORTION OF HIGHWAY K-7 CLOSED BY KANSAS DOT NORTH OF COLUMBUS. ROAD HAS CAVED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 231510 FFWSGF KSC021-232115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1008 AM CDT FRI MAR 23 2007 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS... * UNTIL 415 PM CDT FRIDAY. * AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT AROUND ONE INCH OF RAIN HAS FALLEN ACROSS CENTRAL AND NORTHERN PORTIONS OF CHEROKEE COUNTY. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH AT LEAST MIDDAY...RESULTING IN AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL ACROSS THE ENTIRE COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR... SCAMMON AND WEST MINERAL. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 3734 9462 3701 9463 3700 9506 3734 9507 $$ GAGAN
1 follow-up statement
000 WGUS73 KSGF 231735 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1231 PM CDT FRI MAR 23 2007 KSC021-232115- CHEROKEE KS- 1231 PM CDT FRI MAR 23 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR CHEROKEE COUNTY... AT 1227 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. RADAR INDICATED THAT BETWEEN ONE AND THREE INCHES OF RAIN FELL ACROSS PORTIONS CHEROKEE COUNTY SINCE 9 AM...WITH LOCALLY HIGHER AMOUNTS. THIS HAS CAUSED FLOODING TO OCCUR ALONG CLEMS ROAD...EAST OF HIGHWAY 69...ALONG THE TRIBUTARIES OF BRUSH CREEK. ADDITIONAL THUNDERSTORMS ACROSS SOUTHEAST KANSAS WILL CONTINUE THE HIGH RAINFALL RATES ACROSS THE WARNED AREA...WITH ADDITIONAL AMOUNTS OF ONE TO TWO INCHES POSSIBLE BEFORE THE RAIN ENDS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 3734 9462 3701 9463 3700 9506 3734 9507 $$ JLT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 6:35 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 23, 6:35 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 635 AM CDT FRI MAR 23 2007 .UPDATE... WILL BE ALLOWING THE FLASH FLOOD WATCH TO EXPIRE AT 7 AM. DSA && .PREVIOUS DISCUSSION... //303 AM CDT FRI MAR 23 2007// THE UNSEASONABLY WARM AND UNSETTLED PATTERN WILL PERSIST THROUGH MUCH OF THE SEVEN DAY FORECAST PERIOD. UNUSUAL FOR THE TIME OF YEAR...NO COLD FRONTS OR MAJOR WEATHER SYSTEMS ARE EXPECTED TO PASS OVERHEAD. HOWEVER...DUE TO AN EXTENDED PERIOD OF GULF INFLUX...SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE IN THE OFFING FOR THE NEXT SEVERAL DAYS. THEREFORE...THE PRIMARY FORECAST CONCERN IN THIS MORNINGS ANALYSIS WAS PRECIP CHANCES IN BOTH THE SHORT AND LONG TERM TIME FRAMES. ONE ITEM TO NOTE...BECAUSE OF EAST TO NORTHEAST FLOW OVER MUCH OF THE GULF OF MEXICO...A RATHER HOMOGENEOUS AIRMASS WILL CONTINUE FROM THE GULF INTO MID AMERICA. DRY ADVECTION FROM THE ATLANTIC REGIONS CONTINUE TO LIMIT DEEP RICH MOISTURE FROM MATERIALIZING WITHIN THE WESTERN GULF SOURCE REGION. THEREFORE...DESPITE THE LONG PERIOD OF SOUTHERLY FLOW...INSTABILITY WILL REMAIN UNUSUALLY LIMITED FOR STRONG TO SEVERE CONVECTION THE NEXT FEW DAYS. SHORT TERM (TODAY - SUNDAY NIGHT)... A SYNOPTIC SCALE CYCLONE CENTERED OVER THE BAJA OF CALIFORNIA CONTINUES TO INFLUENCE THE OVERALL PATTERN OVER THE SOUTHERN PLAINS AND MISSOURI OZARKS REGION. A BELT OF SUBTROPICAL MOISTURE EXTENDS AROUND THE EASTERN FLANK OF THE CYCLONE...AND IS CORRELATED WITH LARGE SCALE LIFT MAINLY IN THE FORM OF JET STREAM LEVEL DIFFLUENCE. A FEW CLUSTERS OF CONVECTION WITHIN THE PACIFIC MOISTURE PLUME APPEAR TO BE CORRELATED WITH ENHANCED AREAS OF UPPER LEVEL DIFFLUENCE...WHICH IS VERIFIED BY THE SOUTHERN PLAINS PROFILER NETWORK WHEN ANALYZING 250 MB WIND VECTOR MEASUREMENTS. ONE OF THESE CONVECTIVE CLUSTERS IS CURRENTLY IMPACTING EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DUE TO LIMITED INSTABILITY...THE PRIMARY HAZARDS WITH THIS CLUSTER APPEARS TO BE MODERATE TO HEAVY RAIN...ALONG WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES. TIMING OF THIS CONVECTIVE CLUSTER AND HOW IT EVOLVES WITH RESPECT TO AREAL COVERAGE WAS THE INITIAL FORECAST CONCERN FOR TODAYS PERIOD. EXTRAPOLATION WITH THE CLUSTERS CURRENT MOVEMENT SUGGESTS THAT AFTER 12Z...THE PRECIPITATION SHIELD WILL BE OVER MUCH OF SOUTH CENTRAL AND CENTRAL MISSOURI. RAIN WILL LIKELY END IN THE SPRINGFIELD METRO AREA SOMETIME BETWEEN 6 - 8AM. THEREFORE WILL ADJUST MORNING POPS TO REPRESENT THIS EXTRAPOLATION...WITH LIKELY TO CATEGORICAL POPS OVER THE EASTERN HALF OF THE CWA...THEN TAPERING THE GRID TO SLIGHT CHANCES OUT WEST. ITS LIKELY THAT THE CLUSTER WILL LOSE SOME OF ITS LOW LEVEL FORCING WITH NOCTURNAL VEERING OF LOW LEVEL WINDS. BOTH THE WRF AND THE GFS INDICATE A SECOND CLUSTER OF CONVECTION TO IMPACT THE OZARKS THIS AFTERNOON. AGAIN...THE ONLY KINEMATIC MECHANISM TO CAUSE THIS APPEARS TO BE AN AREA OF ENHANCED UPPER DIFFLUENCE CURRENTLY BECOMING MORE ORGANIZED NEAR ABILENE TEXAS. HOW THIS FORECASTED BAND OF FORCING WILL IMPACT THE OZARKS REMAINS VERY QUESTIONABLE. QPF FIELDS FROM THE WRF AND GFS ARE VERY INCONSISTENT AND NOT IMPRESSIVE AT ALL. HOWEVER MOS GUIDANCE SUGGEST CATEGORICAL POPS IN ALL LOCATIONS. WILL ADJUST THE AFTERNOON POP GRID TO 50 POPS DUE TO THE UNCERTAINTY ON HOW THIS EVOLVES. ONE ELEMENT THAT WE DO KNOW FOR SURE IS THAT CONSIDERABLE CLOUD COVER WILL EXIST THROUGH THE ENTIRE DAY...WHICH WILL HAVE SOME IMPACTS ON TEMPERATURES. WITH EARLY MORNING TEMPERATURES STARTING OUT IN THE LOW TO MID 60S...DESPITE CLOUD COVER AND PRECIP READINGS SHOULD WARM INTO THE 70S IN MOST LOCATIONS. HEADING INTO THE WEEKEND...THE BAJA LOW WILL FILL WHILE THE MAIN CIRCULATION SHIFTS INTO THE HIGH PLAINS. MASS AND MOISTURE FIELDS FROM THE GFS INDICATE THAT THE AXIS OF SUBTROPICAL MOISTURE SHIFTS EAST OF THE CWA...HOWEVER...LOW LEVEL JET AND WARM CONVEYOR BELT PROCESSES OCCUR BY SATURDAY MORNING. THIS WILL YIELD MORE AREAS OF CONVECTIVE CLUSTERS SOMEWHERE ALONG THE SOUTHERN/CENTRAL PLAINS CORRIDOR. RESIDUAL CLUSTERS WILL LIKELY SHIFT EASTWARD DURING THE DAY ON SATURDAY...POSSIBLY IMPACTING THE CWA. WILL KEEP ONGOING THUNDERSTORM CHANCES GOING IN THE GRIDS DUE TO SIGNALS FROM BOTH THE GFS AND WRF FOR INCREASED INSTABILITY WITHIN THIS PERIOD. NOT MUCH CHANGE IN THE LARGE SCALE PATTERN CAN BE ANALYZED WITHIN MODEL DATA. THEREFORE SINCE WE WILL REMAIN UNDER THIS EXTENDED WARM/MOISTURE ADVECTION REGIME...WILL KEEP THUNDERSTORM CHANCES GOING THROUGH SUNDAY NIGHT. LONG TERM (MONDAY - THURSDAY)... AN UPPER LEVEL WEAKNESS...BASICALLY THE RESIDUAL TROUGHING FROM THE ONGOING BAJA CYCLONE IS SUGGESTED TO GRADUALLY PASS THROUGH THE AREA MONDAY OR TUESDAY. NOT MUCH OF A RESPONSE OCCURS AT THE SURFACE AS THE OZARKS REMAINS UNDER SOUTHERN FLOW. COOLING ALOFT MAY PROMOTE INCREASED INSTABILITY...ESPECIALLY TUESDAY AFTERNOON. WILL KEEP ONGOING TSTORM CHANCES ON TUESDAY LOOK GOOD AND MADE LITTLE CHANGE. MEDIUM RANGE MODELS INDICATE THAT LONG WAVE TROUGHING WILL REDEVELOP ACROSS THE WESTERN THIRD OF THE CONUS. THIS WILL REINFORCE THE UNSETTLED PATTERN AND OFFER A CONTINUATION OF UNSEASONABLY WARM TEMPERATURES. I MADE A FEW ADJUSTMENTS TO TEMPERATURES BY WARMING THESE GRIDS BY SEVERAL DEGREES IN THE EXTENDED. ECMWF HAS BEEN PERFORMING THE BEST OVER THE PAST FEW WEEKS...WHICH SHOWS ENERGY APPROACHING THE NATIONS MID SECTION BY THURSDAY. THE GFS IS NOT MUCH DIFFERENT WITH A SIMILAR SOLUTION. THEREFORE NO ADJUSTMENTS TO THESE ONGOING THUNDERSTORM CHANCES WERE NEEDED. CRAMER && .AVIATION... FOR THE 1200 GMT KSGF/KJLN TAFS...A WARM FRONT THAT EXTENDS FROM WEST CENTRAL KS TO EXTREME NW MO WILL GRADUALLY WILL GRADUALLY SHIFT NORTH DURING THIS TAF PERIOD. WITH THE ABSENCE OF ANY SIGNIFICANT SURFACE FEATURES...THERE WILL CONTINUE TO BE ONLY PERIODIC CHANCES OF SHOWERS/THUNDERSTORMS WITH ANY UPPER LEVEL DISTURBANCES THAT MOVE THROUGH THE REGION. FOR NOW...TAFS ARE GENERALLY VFR THROUGH THIS PERIOD WITH POSSIBLY A BRIEF PERIOD OF MVFR CEILINGS FOR SCATTERED CONVECTION NOW OVER SOUTHEAST KS AND NORTHEAST OK. EXPECT THAT WE WILL SEE VFR CEILINGS THIS AFTERNOON WITH CUMULUS DEVELOPMENT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Mar 23, 9:57 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 957 AM CDT FRI MAR 23 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 957 AM CDT FRI MAR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT LOCATIONS ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS...GENERALLY ALONG AND NORTHWEST OF A LINE ANDERSON TO ROLLA. DISCUSSION: A LARGE AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE CONTINUES TO ALLOW GULF MOISTURE TO SPREAD INTO THE REGION. IN RESPONSE...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TODAY. DUE TO THE LIMITED AMOUNT OF INSTABILITY AVAILABLE...SEVERE WEATHER IS NOT EXPECTED. ISOLATED AREAS OF FLOODING ARE POSSIBLE... PARTICULARLY ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH NEXT THURSDAY. THE LATEST FORECAST ANALYSIS SUGGEST THAT THERE ARE NO STRONG INDICATORS FOR ORGANIZED SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN/CRAMER
In the hours before
Local storm report, Mar 23, 4:28 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 AM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM BLIZZARD NEOSHO 36.87N 94.37W
03/23/2007 NEWTON MO LAW ENFORCEMENT
MODERATE TO HEAVY RAIN CAUSED FLOODING TO OCCUR ON
STREETS IN NEOSHO.
&&
DCRAMERLocal storm report, Mar 23, 4:36 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 AM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM FLASH FLOOD NEOSHO 36.87N 94.37W
03/23/2007 NEWTON MO LAW ENFORCEMENT
MODERATE TO HEAVY RAIN CAUSED FLOODING TO OCCUR ON
STREETS IN NEOSHO.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:47 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.